The American Heart Association is warning doctors that younger ER patients with heart attack symptoms should be asked if they had recently used cocaine. Some heart attack treatments can be deadly to a person that is using cocaine. Symptoms of a heart attack in younger people that don’t have a heart disease risk could be caused by cocaine use.
Cocaine can cause chest pains, shortness of breath, anxiety, palpations, dizziness, nausea, and heavy sweating, which are all symptoms of a heart attack. Cocaine use can cause a heart attack but that only happens in 1 to 6 percent of people with chest pain caused by cocaine. It is important for anybody that has chest pains for any reason to get it checked out. Cocaine works by increasing blood pressure and heart rate. It also constricts the arteries into the heart. The heart rate would go up because the heart would need more oxygen and arteries that go to the heart would shrink.
Cocaine users that go to the hospital due to chest pains should be given an electrocardiogram and other tests to rule out a heart attack. They should be monitored and not admitted to the hospital as having a heart attack. Users with chest pains should not be treated with clot busting drugs because they have a risk of bleeding into the brain in people with high blood pressure. Betablockers should be avoided because they would raise blood pressure and squeeze arteries that are already narrowed by the cocaine. It is recommended that cocaine users that have a coronary artery blockage get a bare metal stent instead of a drug-coated one since drug users may not take the medication as needed to prevent new blockages.